Changing treatments: help needed!
Dec 24, 2002
I've been on Zerit, Epivir, Virecept treatment for almost 5 years... I developed light symptoms of lipodystrophy, but other than that I'm o'k (vireload is between 500-1300 for quite some time)... Recently my doctor has suggested to change it to Ziagen, Sustiva and Viread treatment, but the more I read about these drugs the more complacent I become. I compared their side effects with the previous drugs and found theat earlier drugs have fewer/not so severe side effects.
Should I follow my doctor's advice and switch it or should I keep status-quo. I guess, I don't know what questions to ask myself to help me understand whether I'm prepared to switch. Please help!
Response from Dr. Boyle
The first question is should you switch, and that's not an easy one to answer. You are "failing" the current regimen, but if your viral load and CD4 count have been between 500 and 1300 copies/mL "for some time" you may be able to continue that regimen and remain relatively stable for a while longer. In some cases this may be a short while, in others a long while. Of course, the price you may pay for doing that is the accumulation of additional resistance mutations, and this may affect your future options regarding protease inhibitor and nucleoside analogue therapy. Therefore, I usually would favor a change of regimen if other effective and relatively well tolerated treatment options exist. In your case, there are many treatment options in addition to the one you mention; however, I think the one selected is relatively good one. The regimen is a very potent ne, even with the likely mutations that you have (i.e., D30N and M184V). Further, it is relatively well tolerated and non-toxic. Ziagen (abacavir) is very well tolerated and non-toxic so long as you don't have the hypersensitivity reaction, which occurs in <10% of patients and is usually readily identifiable and resolves when Ziagen is stopped. Sustiva (efavirenz) has some initial side effects (e.g., decreased concentration, dizziness, vivid dreams, insomnia), but these resolve after a short time in the majority of patients and from there it is usually clear sailing. Viread (tenofovir) is probably the best tolerated and least toxic antiretroviral, although lamivudine is a close second. Basically, I agree with your doctors advice. If your still concerned discuss it with him/her and ask what your other options are.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Can The Hiv Hide In Your Body Before Being Detected?
- Is Streptococcal Infection Of Throat Common For Hiv Positive?
- Who Is At Greater Risk To Get Hiv Top Or Bottom Transmission?
- What To Do About Feeling Fatigued And Dizzy With Hep C?
- How Quickly Does Petechiae Arrive From Hiv?
- Swollen Lymph Glands And Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.